West Virginia, 2016Flash Flood in West Virginia, August 5, 2016
August 5, 2016 · NWS RLX · 1 event in 1 county or zone
Slow moving thunderstorms developed along a convergence boundary that drifted south and east over central WV. This boundary continued south over the Interstate 79 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed along a convergence boundary that drifted south and east over central WV. This boundary continued south over the Interstate 79 corridor. Heavy rain caused some minor flooding in Webster County during the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 3:08 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 5, 3:08 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
408 PM EDT FRI AUG 5 2016
.SYNOPSIS...
Isolated to scattered showers and thunderstorms today as upper
shortwave trough pushes east. A cold front crosses Saturday. High
pressure Sunday. Warm front next Wednesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Upper shortwave trough moving east across the region this
afternoon...with scattered showers and isolated
thunderstorms...with brief heavy downpours. Showers/storms
currently seem to be moving a bit faster than previously
anticipated...and this will help to mitigate flooding issues
somewhat. However...will continue to keep the watch in place
through the evening.
Cold front approaches the region tonight...and sweeps across the
area on Saturday...across southern zones by late Saturday morning
or early afternoon. Upper waves moving east along the front will
help to regenerate/enhance shower and thunderstorm
activity...mainly across southwest VA and southern VA on
Saturday...with much of the northern half of the CWA dry. Gradual
clearing to take place across the north on Saturday...and will
probably see fog development Saturday night...particularly across
the north.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A cold front will continue to push south of the area Saturday
night...with drier air filtering into the region. High pressure will
then build in for Sunday. Some moisture starts creeping back
northward on Monday...so will increase pops some in the southern
counties.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Used a blend of the operation models and ensemble means through the
period...with a less emphasis given to the ECENS mean due to being
faster than the other guidance. This would have moisture creeping
back northward on Tuesday. A warm front then pushes northward
through the area on Wednesday...bringing deeper moisture and warmer
temperatures for the middle to end of the next work week. There is
some concern that tropical moisture could make it into the region
for the end of next week.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SCT showers and thunderstorms have developed across the
area...with brief heavy downpours...and mvfr conditions in
vicinity of storms. Bulk of activity will die off after
02Z...however...a cold front...with additional showers...and ifr
cigs...will approach and move north to south through the area
generally after 03Z. Cold front will be in southeast Ohio
03-06Z...and across southern WV by 15Z...with convective activity
increasing again after 15Z across southern WV and southwest VA.
VFR expected generally along and north of a line from CRW to CKB
after 15Z.
CONFIDENCE AND ALTERNATE SCENARIOS...
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: More widespread ifr cigs may develop late
tonight as frontal boundary moves into the area...and may linger
longer than currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H M H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
IFR fog possible Sunday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ005>008-
013>020-024>040-046-047.
OH...None.
KY...Flash Flood Watch until 8 PM EDT this evening for KYZ105.
VA...None.
&&
SYNOPSIS...RPY/SL
NEAR TERM...SL
SHORT TERM...RPY
LONG TERM...RPY/99
AVIATION...SLHazardous weather outlook, Aug 5, 7:26 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
826 AM EDT FRI AUG 5 2016
KYZ101>103-OHZ066-067-075-076-083>087-VAZ003-004-WVZ009>011-061230-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WOOD-PLEASANTS-TYLER-
826 AM EDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND PORTIONS OF
NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE TODAY.
THIS COULD CREATE LOCALIZED WATER ISSUES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY
DOWNPOURS ARE EXPECTED LATE FRIDAY NIGHT AND SATURDAY. THIS COULD
CREATE LOCALIZED WATER ISSUES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ105-WVZ005>008-013>020-024>040-046-047-061230-
LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
826 AM EDT FRI AUG 5 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE
EXPECTED ON SATURDAY. THIS COULD CREATE LOCALIZED WATER ISSUES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 5, 1:30 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT FRI AUG 5 2016
WVZ038-051915-
WEBSTER-
230 PM EDT FRI AUG 5 2016
...HEAVY SHOWERS ARE AFFECTING WEST CENTRAL WEBSTER COUNTY...
AT 227 PM EDT...HEAVY SHOWERS WAS LOCATED NEAR CAMDEN ON GAULEY...OR
13 MILES WEST OF WEBSTER SPRINGS. THIS STORM HAS ALREADY DROPPED
OVER AN INCH AND A HALF OF RAIN OVER THE LAST HOUR AND ANOTHER HALF
OF INCH IS POSSIBLE AS HEAVY SHOWERS MOVE THROUGH. THE TOWN OF
TIOGA COULD SEE SOME MINOR LOCALIZED FLOODING.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
WEBSTER COUNTY.
TORRENTIAL RAINFALL IS OCCURRING...AND MAY CAUSE LOCALIZED FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LAT...LON 3840 8057 3839 8065 3841 8066 3842 8065
3842 8064 3845 8065 3846 8065 3847 8055
TIME...MOT...LOC 1827Z 000DEG 0KT 3842 8066
KISTNERFlash Flood, Webster
- When
- August 5, 4:00 PM EST to 5:00 PM EST
- Where
- Webster County, 2.85 mi NNW of Strouds to 2.2 mi NNW of Strouds
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.416, -80.645
Strouds Creek rose out of its banks from heavy rainfall and blocked Strouds Creek Road. The water covered a residents entire back yard along the highway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 5, 20161 death · $1.1 million · 0.75 in hail · 7 events
- Excessive Heat in Tennessee, August 5, 20161 death · 5 events
- Heat in Georgia, August 5, 20161 death · 1 event
- Lightning Strike in Florida, August 5, 20161 death · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 5, 20161 injured · $339,000 · 57 kt wind · 9 events
- Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 20161 injured · $60,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 5, 2016$50,000 · 4 events
- Flash Flooding and Damaging Winds in Kentucky, August 5, 2016$40,000 · 56 kt wind · 7 events
- Damaging Wind in Louisiana, August 5, 2016$50,000 · 52 kt wind · 1 event
- Heat in Kentucky, August 5, 201622 events
- Lightning Strike in South Carolina, August 5, 20162 injured · 1 event
- Flash Flooding in Missouri, August 5, 2016$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642298.